Alert archive / Texas / Dense Fog Advisories in 2021
Dense Fog Advisory 25, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this dense fog advisory at Dec 28, 2021, 11:36 PM CST for 27 counties in Texas. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2021, 11:36 PM CST (05:36 UTC)
- Expired
- Dec 29, 2021, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Austin/San Antonio, TX
All 27 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 71 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843 WWUS74 KEWX 290536 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1136 PM CST Tue Dec 28 2021 TXZ171>173-184>194-202>208-217>219-228-291600- /O.NEW.KEWX.FG.Y.0025.211229T0536Z-211229T1600Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar- Comal-Guadalupe-Caldwell-Maverick-Zavala-Frio-Dimmit- Including the cities of Llano, Burnet, Georgetown, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 1136 PM CST Tue Dec 28 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of south central Texas. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your low beam headlights, and leave plenty of distance ahead of you. && $$
2 follow-up statements
648 WWUS74 KEWX 290839 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 239 AM CST Wed Dec 29 2021 TXZ220-221-291600- /O.EXA.KEWX.FG.Y.0025.000000T0000Z-211229T1600Z/ Atascosa-Wilson- Including the cities of Pleasanton and Floresville 239 AM CST Wed Dec 29 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Atascosa and Wilson Counties. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your low beam headlights, and leave plenty of distance ahead of you. && $$ TXZ171>173-184>194-202>208-217>219-228-291600- /O.CON.KEWX.FG.Y.0025.000000T0000Z-211229T1600Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar- Comal-Guadalupe-Caldwell-Maverick-Zavala-Frio-Dimmit- Including the cities of Llano, Burnet, Georgetown, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 239 AM CST Wed Dec 29 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of south central Texas. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your low beam headlights, and leave plenty of distance ahead of you. && $$
553 WWUS74 KEWX 291556 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 956 AM CST Wed Dec 29 2021 TXZ171>173-184>194-202>208-217>221-228-291700- /O.EXP.KEWX.FG.Y.0025.000000T0000Z-211229T1600Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar- Comal-Guadalupe-Caldwell-Maverick-Zavala-Frio-Atascosa-Wilson- Dimmit- Including the cities of Llano, Burnet, Georgetown, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, and Carrizo Springs 956 AM CST Wed Dec 29 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Visibility for the most part has risen to above 1/4 mile across parts of the Edwards Plateau and Rio Grande Plains. While a few spots from Uvalde to Faith Ranch are still reporting 1/4 mile, this fog should lift over the next 60 to 90 minutes. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Dec 28, 10:33 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 28, 10:33 PM CST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1033 PM CST Tue Dec 28 2021 .AVIATION... Another night with LIFR/VLIFR flying conditions is expected at the I35 sites with most members of guidance showing ceilings at or below 400 feet with possible dense fog. Will show 1/2sm-3/4sm visibility in the TAFs with ceilings around 200-300 for now, but would not be surprised to see some 1/4sm visibility and 100 foot ceilings around sunrise. Otherwise, conditions will improve by tomorrow afternoon with light winds through the period. A weak front is expected tomorrow which should give us a VFR night tomorrow night. PREV DISCUSSION... /ISSUED 146 PM CST Tue Dec 28 2021/ SHORT TERM (Tonight through Wednesday Night)... Another warm and muggy day is forecast for South Central Texas today. Clouds have been slow to break up and mix out across a Corridor from Eagle Pass to Uvalde to San Antonio and Austin, keeping these areas slightly cooler. In parts of the Hill Country, Rio Grande Plains, and Coastal Plains though skies have cleared or are clearing and temperatures have warmed up. At the 1pm hour it is 77 in Llano with mostly sunny skies but only 63 in Uvalde which remains overcast. While most areas will see sun by days end, it does look like there will be more clouds mixed for parts of the area. With southwest flow aloft and southerly winds at the surface thanks to the high pressure across the Southeast U.S. moisture values remain elevated. This will keep the pattern of morning clouds and fog in motion for tomorrow yet again. Models are indicating that the focus for the lowest visibility will be along the I-35 corridor tomorrow, rather than the Rio Grande Plains and Edwards Plateau as we have seen the last two days. There are some indications that pockets of drizzle along with patchy dense fog will be possible during the morning hours on Wednesday. By tomorrow morning a 500mb shortwave trough will be traversing the Texas and Oklahoma panhandles. This should help push a weak frontal boundary south across the area during the day on Wednesday. Models are in decent agreement that the front should arrive some time mid- day on Wednesday switching winds to be out of the west and northwest through the afternoon and evening hours. The front should only make it to the Coastal Plains before stalling. Behind the front a drier airmass will set in. This should prevent fog for most areas Wednesday night into Thursday morning, although if there are areas of the Coastal Plains that do not see much of this drier air a round of patchy fog may once again be possible. With the warm airmass still in place highs today and tomorrow will be in the mid to upper 70s to low to mid 80s. Lows tonight will be in the upper 50s to mid 60s. This continues to run anywhere from 10 to 20 degrees above normal. Thankfully a brief reprieve from the spring-like winter time is coming in the long term! LONG TERM (Thursday through Tuesday)... Mean troughing over the western CONUS is forecast to continue Thursday and Friday, with shortwave energy on the downstream side staying well to our north to start out the long term. That will change over the weekend into early next week with deeper/more southward upper troughing crossing the CONUS and allowing a cold airmass to move in early in 2022. Thursday, the slightly more comfortable dew points in place after Wednesday's weak front will be replaced as low level flow returns to a more onshore direction. Some AM fog is once again expected, particularly along the Coastal Plains. A weak shortwave/low level convergence along the front could lead to isolated sprinkles or drizzle for locations mainly west of hwy 281 in the morning, however forecast confidence remains too low at this time to add mentionable POPs. Another day with patchy morning fog is possible on New Years Eve. Late in the day, the deep upper trough axis will still be off to our west over Mexico and New Mexico, but a lead shortwave and minor pre- frontal convergence axis could lead to some shower development over our northern counties in the overnight hours. Isolated thunder can't be ruled out. Better rain chances in this time frame should remain to the north of our region but the latest GFS continues to output up to 0.25" of QPF over the Hill Country and Austin metro. Well above normal temperatures remain in the forecast through Saturday. Despite a wind shift to the WNW by midday and drier air filtering in, the strong arctic cold front and colder airmass won't arrive until closer to Saturday evening as the base of the trough approaches. Any additional precipitation chances are low to nil, but strong N winds will make for a breezy to windy night behind the front. Folks in the Hill Country will likely wake up Sunday to temperatures near or even below freezing and wind chills in the low 20s. Expect highs to still climb into the 50s for most locations, although a few spots north may only top out in the upper 40s. By Sunday night, skies will be clear and winds will become light to calm as sfc high pressure returns to the southern Plains. As a result another widespread freeze is likely, with a hard freeze anticipated for most of the Hill Country. Current forecast lows of 30 to 32 ATT/DRT/SAT would be the first freeze of the season, which would be the third latest on record at ATT and 7th latest at SAT/DRT(tied) if the forecast verifies. Highs Monday will likely still warm back into the mid 50s to lower 60s and in all likelihood we'll see temperatures back above normal for most of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 79 57 77 62 / - 10 0 10 - Austin Bergstrom Intl Airport 62 80 56 78 61 / - 10 0 10 - New Braunfels Muni Airport 63 81 57 79 61 / - - 0 - - Burnet Muni Airport 60 78 53 75 59 / - - 0 10 - Del Rio Intl Airport 59 81 55 80 60 / - - - 10 - Georgetown Muni Airport 61 78 54 76 60 / - 10 0 - - Hondo Muni Airport 59 82 57 81 60 / - - - 10 - San Marcos Muni Airport 62 81 56 78 61 / - - 0 - - La Grange - Fayette Regional 66 81 61 80 66 / - - 0 - 0 San Antonio Intl Airport 63 80 59 78 63 / - - 0 10 - Stinson Muni Airport 64 82 61 82 65 / - - 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...29 Long-Term...05
Hazardous weather outlook, Dec 28, 10:10 AM CST, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1010 AM CST Tue Dec 28 2021 TXZ171>173-183>194-202>209-217>225-228-291615- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1010 AM CST Tue Dec 28 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of fog can be expected again Wednesday morning, mainly for locations along and east of the Interstate 35 corridor. Elevated to near critical conditions for the spread of wildfires are possible Saturday across the southern Edwards Plateau and Rio Grande plains. On Sunday, gusty north winds and dry air behind a cold front may result in elevated fire weather conditions across all areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Dense Fog Advisories in Texas, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.